Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 89, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 6, 2020, 10:44 PM EDT for Pike County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2020, 10:44 PM EDT (02:44 UTC)
- Expired
- Aug 6, 2020, 11:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1451 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 8:40 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 6, 8:40 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 840 PM EDT Thu Aug 6 2020 .UPDATE... Issued at 840 PM EDT THU AUG 6 2020 Based on radar/obs, have made slight adjustments to the area with precip in the forecast this evening, but changes are minor, with the forecast mainly on track. && .SHORT TERM...(This evening through Friday night) Issued at 425 PM EDT THU AUG 6 2020 20z sfc analysis shows high pressure off to the northwest of the area while weakness in the form of an inverted trough is found just to the southeast. This is keeping a threat of convection across far southeast Kentucky with some of the stronger cells containing heavy rain and frequent lightning. The bulk of the clouds today were located in the southeast with the convection while scattered cu were noted elsewhere. Temperatures are peaking in the low 80s most places with dewpoints in the upper 60s to low 70s making for a less comfortable day than yesterday. Winds, for the most part have been light and variable - generally from the north. The models continue to be in good agreement aloft through the short term portion of the forecast. They all depict a trough passing by to the north along with an energy impulse grazing the northern portions of the CWA tonight into Friday morning. Heights will then rebound into Friday evening and continue to climb through that night. Given the small model spread through the period have favored the blended NBM along with a lean on the radar trends and CAMs guidance for details in the near term. Sensible weather will feature still pleasant enough weather through Saturday morning although the dewpoints will be just on the high side of climatology through Friday afternoon. Look for scattered showers and thunderstorms to fade out this evening - mainly affecting the far southeast portions of the CWA. Similar to last night we will see a small ridge to valley temperatures split overnight along with the development of valley fog and some low stratus - especially in places that saw rain during the day. Rising heights aloft should be enough on Friday to limit the convective development to just right near the Virginia border and weaker than some of the ones we saw today. Again that night a small ridge to valley temp split is anticipated along with valley fog, but likely less in the way of stratus with temperatures perhaps a tick cooler into Saturday morning. Made just some minor point based adjustments to temperatures through the period and some others mostly at night per terrain. As for PoPs - went more toward the CAMs guidance through the evening and then beefed them up near the Virginia border on Friday afternoon. .LONG TERM...(Saturday through Thursday) Issued at 350 PM EDT THU AUG 6 2020 The period starts Saturday with mid level heights on the rise and surface high pressure meandering across the Ohio Valley. This will provide a platform for warming temperatures and dry days for the weekend. The highs will warm into the upper 80s by Saturday and upper 80s to lower 90s by Sunday. This surface high will push east to start the new work week and this will allow for increased return southerly flow. The moisture return will combine with mid level waves riding along the periphery of the ridge building east to bring back the chances of showers and thunderstorms Monday into Wednesday. Then by the end of the week additional influence from a northern stream upper level wave will keep the threat of showers and thunderstorms going. Overall the model suites are in decent agreement this afternoon with the overall upper level and surface pattern. Given this was able to keep much of what was created by the NBM. Did opt to hold the PoPs to chance in the extended given the timing on waves and perhaps ridge riding MCS activity is fairly uncertain. Outside of this adjusted the temperatures to capture the differences in the ridges and valleys at night and during the day at times. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 840 PM EDT THU AUG 6 2020 Scattered showers and thunderstorms were ongoing over southeast KY at the start of the period, bringing localized sub-VFR conditions. They are forecast to die out this evening, leaving largely VFR conditions as we head into the night. Valley fog will develop during the night, especially in southeast KY, and especially where rain occurred. The fog will grow in breadth and depth, eventually affecting may TAF sites at times toward dawn. The fog will dissipate shortly after sunrise, leaving VFR conditions. There is just a slight chance of thunderstorms in southeast KY in the afternoon. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAL SHORT TERM...GREIF LONG TERM...DJ AVIATION...HAL
Hazardous weather outlook, Aug 6, 3:40 PM EDT, 7 hours 4 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 340 PM EDT Thu Aug 6 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072245- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 340 PM EDT Thu Aug 6 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Isolated to scattered thunderstorms can be expected at times through the evening mainly across southeast Kentucky. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Afternoon and evening thunderstorms will be possible near the Virginia border again on Friday. Thunderstorms will also be possible at times from Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DJ/GREIF
In the hours before
Special weather statement, Aug 6, 7:03 PM EDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service JACKSON KY
703 PM EDT Thu Aug 6 2020
KYZ086-087-062330-
Knox-Bell-
703 PM EDT Thu Aug 6 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BELL AND EASTERN
KNOX COUNTIES...
At 703 PM EDT, a strong thunderstorm was located over Dewitt, or 7
miles east of Barbourville, moving east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Pineville, East Pineville, Artemus, Wallsend, Varilla, Barnyard,
Ponza, Salt Gum, Beverly, Stony Fork Junction, Field, Erose, Straight
Creek, Blanche, Mills, Cary, Rella, Fourmile, Wasioto and Avis.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3679 8387 3697 8379 3693 8351 3692 8349
3690 8351 3689 8349 3685 8349 3667 8357
TIME...MOT...LOC 2303Z 289DEG 12KT 3687 8375
DJSpecial weather statement, Aug 6, 7:40 PM EDT, 3 hours 4 minutes before
Special Weather Statement National Weather Service JACKSON KY 740 PM EDT Thu Aug 6 2020 KYZ109-112-113-070015- Breathitt-Knott-Magoffin- 740 PM EDT Thu Aug 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KNOTT... SOUTHEASTERN BREATHITT AND SOUTHEASTERN MAGOFFIN COUNTIES... At 740 PM EDT, a strong thunderstorm was located near Noble, or 10 miles southeast of Jackson, moving east at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Hindman, Decoy, Buck, Evanston, Noble, Elmrock, Vail, Lunah, Yellow Mountain, Bearville, Lambric, Tina, Daisydell, Orchard, Vest and Waldo. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3732 8299 3749 8327 3757 8321 3758 8292 TIME...MOT...LOC 2340Z 281DEG 12KT 3750 8320 DJ
Special weather statement, Aug 6, 10:25 PM EDT, 19 minutes before
Special Weather Statement National Weather Service JACKSON KY 1025 PM EDT Thu Aug 6 2020 KYZ120-070300- Pike- 1025 PM EDT Thu Aug 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PIKE COUNTY... At 1024 PM EDT, a strong thunderstorm was located over Garden Village, or near Pikeville, moving east at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Pikeville, Elkhorn City, Fishtrap Lake, Garden Village, Phyllis, Belcher, Fedscreek, Shelbiana, Toonerville, Marrowbone, Mouthcard, Chloe, Cedarville and Biggs. If outdoors, consider seeking shelter inside a building. LAT...LON 3730 8231 3737 8259 3748 8251 3742 8213 TIME...MOT...LOC 0224Z 287DEG 13KT 3740 8246 KAS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:59 PM EDT | Areal Flood Advisory | JKL | Floyd | 3 hr |
| Aug 6, 9:10 PM EDT | Flash Flood Warning | JKL | Floyd | 3 hr |
| Aug 6, 10:05 PM EDT | Areal Flood Advisory | JKL | Floyd, Pike | 2 hr |
| Aug 6, 10:25 PM EDT | Special Weather Statement | JKL | Pike | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.